Objectives: To report 2 cases of sarcoidosis that developed during treatment with tumor necrosis factor alpha (TNFalpha) antagonists, infliximab and adalimumab, used for inflammatory rheumatic disease and to review previously reported cases.
Methods: We describe 2 patients, the first with psoriatic arthritis, the second with rheumatoid arthritis, who developed noncaseating granulomas of the lungs consistent with sarcoidosis while being treated with anti-TNFalpha drugs. A retrospective review of the literature was performed using the PubMed database.
Results: In our patients sarcoidosis developed after 2 years of continuous treatment with infliximab and adalimumab. Both patients presented with low-grade fever, chest pain, and dyspnea. The diagnosis of sarcoidosis was established by the typical well-formed noncaseating granulomas on transbronchial biopsy, after excluding all other granulomatous conditions. Following withdrawal of anti-TNFalpha agents and a brief course of steroids, the clinical picture resolved. Thirteen additional cases of sarcoidosis that developed after anti-TNFalpha treatment have been reported, and in 9 of these the causative agent was etanercept.
Conclusions: The development of sarcoidosis during treatment with TNFalpha antagonists represents a rare and paradoxical adverse event. The occurrence of sarcoidosis with all 3 available agents suggests a new "class effect" probably linked to a cytokine disequilibrium in patients receiving anti-TNFalpha treatment.
(c) 2010 Elsevier Inc. All rights reserved.